Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2014, 4:45 PM CDT for Reeves County, Ward County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2014, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 12, 2014, 8:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 154 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WGUS54 KMAF 122145
FFWMAF
TXC389-475-130145-
/O.NEW.KMAF.FF.W.0031.140712T2145Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT JUL 12 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL WARD COUNTY IN WEST TEXAS...
CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 845 PM CDT
* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ALONG AND NEAR HIGHWAY
285 FROM NEAR PECOS TO TOYAH LAKE. HEAVY RAINFALL WAS ALSO OCCURRING
ALONG AND NEAR INTERSTATE 10 EAST OF BALMORHEA TO THE COUNTY BORDER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAH
LAKE...PECOS MUNICIPAL AIRPORT AND PECOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
3080 10358 3087 10367
$$2 follow-up statements
929
WGUS74 KMAF 122356
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SAT JUL 12 2014
TXC389-475-130145-
/O.CON.KMAF.FF.W.0031.000000T0000Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD-REEVES-
656 PM CDT SAT JUL 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES...
AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD DIMINISHED SIGNIFICANTLY ACROSS THE WARNED AREA.
HOWEVER DUE TO PREVIOUS HEAVY RAINFALL...FLASH FLOODING IS STILL
POSSIBLE NEAR PECOS AND JUST SOUTH OF PECOS ALONG AND NEAR HIGHWAY
285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
3080 10358 3087 10367
$$377
WGUS74 KMAF 130035
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT SAT JUL 12 2014
TXC389-475-130043-
/O.CAN.KMAF.FF.W.0031.000000T0000Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD-REEVES-
735 PM CDT SAT JUL 12 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL REEVES AND
WEST CENTRAL WARD COUNTIES...
AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS IN THE WARNED AREA THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER REMAINS POSSIBLE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
3080 10358 3087 10367
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:59 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 12, 1:59 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT Sat Jul 12 2014 .DISCUSSION... Scattered thunderstorms were developing in the wake of a westbound inverted ua trough over the region this afternoon. Heating of the higher terrain within a moist easterly upslope flow regime is aiding convective development. Fortunately, instability is not that great, not to mention shear, so expect only a few strong storms capable of gusty winds and perhaps some small hail. Since PWats are near 1.5 in., and storms will be slow moving, locally heavy rainfall will also be a possibility. Expect convection to dwindle after sundown, as well as storm strength. An ua ridge centered between the Great Basin and Four Corners will expand eastward thereafter and result in hotter temperatures areawide and little to no shower and thunderstorm development Sunday, if not Monday. Meanwhile, an anomalous ua trough over south central Canada today will expand south and east over the northern U.S. Plains and Midwest during the next couple of days. An equally anomalous mP airmass will drop south through the U.S. Plains with the associated cold front, the quality of which is not seen this far south that often this time of year, impinging upon southeast New Mexico and west Texas next Tuesday or Wednesday. Since Ensembles and deterministic models have all latched onto this solution, have increased PoPs a little over the northern half of the forecast area Tuesday, and kept them going through Thursday. Considering the quality of the airmass displayed, the frontal boundary will not wash out easily, hence the prolonged rain chances inserted into the forecast for mid next week. Some models generate a Mesoscale Convective Complex Wednesday night in particular, which moves south over the area along and behind the frontal boundary. This may be highly speculative at this time, however model suites have also latched onto a discrete shortwave trough which translates southeastward across the central/ southern ConUS at that time which could allow the MCS to come about. The cooler airmass would then be shunted south through the region Wednesday night and Thursday as a result. Have undercut MOS temp offerings considering all of the above, especially Thursday and Friday. Thereafter, indications are the ua ridge will begin to expand over the region again, so temperatures will warm to above normal next weekend while rain chances will again be hard to come by. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 67 93 69 96 / 0 0 0 10 BIG SPRING TX 69 96 71 96 / 0 0 0 10 CARLSBAD NM 69 95 70 96 / 10 10 10 10 DRYDEN TX 74 96 73 100 / 0 0 0 0 FORT STOCKTON TX 69 93 70 97 / 0 0 0 0 GUADALUPE PASS TX 64 89 69 91 / 20 20 10 20 HOBBS NM 64 92 65 94 / 10 0 10 20 MARFA TX 59 88 59 90 / 20 10 10 10 MIDLAND INTL AIRPORT TX 68 94 69 97 / 0 0 0 0 ODESSA TX 69 93 71 97 / 0 0 0 0 WINK TX 69 97 70 99 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 80/67
Hazardous weather outlook, Jul 12, 9:44 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 944 AM CDT SAT JUL 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131445- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 944 AM CDT SAT JUL 12 2014 /844 AM MDT SAT JUL 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN AND NEAR THE GUADALUPE...DAVIS AND GLASS MOUNTAINS...WITH MORE ISOLATED STORMS POSSIBLE OVER THE TRANS PECOS. ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS TO 55 MPH...SMALL HAIL...AND OCCASIONAL LIGHTNING. ALSO...LOCALLY MODERATE TO HEAVY RAINFALL IS POSSIBLE...ESPECIALLY IN AND NEAR THE DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 4:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 PM CDT SAT JUL 12 2014 TXZ058-122230- REEVES COUNTY AND UPPER TRANS PECOS- 437 PM CDT SAT JUL 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CULBERSON COUNTY UNTIL 530 PM CDT... AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL CULBERSON COUNTY...38 MILES SOUTHEAST OF PINE SPRINGS...MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT GUSTY WINDS UP TO 50 MPH...HAIL UP TO THE SIZE OF NICKELS...HEAVY RAIN...AND LIGHTNING WITH THIS STRONG STORM. && LAT...LON 3190 10446 3195 10419 3161 10412 3156 10432 TIME...MOT...LOC 2134Z 165DEG 15KT 3167 10425
Special weather statement, Jul 12, 4:44 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT SAT JUL 12 2014 TXZ058-067-122215- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 444 PM CDT SAT JUL 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF TOYAH LAKE AT 444 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF WIND GUSTS NEAR 50 MPH AND NICKEL SIZED HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3156 10360 3155 10322 3124 10330 3126 10355 TIME...MOT...LOC 2144Z 177DEG 10KT 3136 10344 HUFFMAN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:14 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 3 hr |
| Jul 12, 4:37 PM CDT | Special Weather Statement | MAF | Culberson | 53 min |
| Jul 12, 4:44 PM CDT | Special Weather Statement | MAF | Reeves | 31 min |
| Jul 12, 6:26 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.